Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 10:59 AM EDT for Fairfax County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2003, 10:59 AM EDT (14:59 UTC)
- Expired
- Jun 7, 2003, 3:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fairfax County, VA
The radar
The Sterling radar (KLWX), 13 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 071459 FFWLWX VAC059-071800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1059 AM EDT SAT JUN 7 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR FAIRFAX COUNTY IN NORTHERN VIRGINIA * UNTIL 200 PM EDT. * AT 1055 AM EDT...STORM SPOTTER REPORTED WOLFTRAP CREEK WAS BETWEEN ONE AND TWO FEET OVER ITS BANKS AT OLD COURTHOUSE ROAD. THE AREA HAS RECEIVED BETWEEN ONE AND TWO INCHES OF RAINFALL THIS MORNING...AND MUCH OF THAT WATER WILL BE DRAINING INTO AREA CREEKS DURING THE MIDDAY HOURS. NUMEROUS CREEKS AND STREAMS WILL BE OVERFLOWING THEIR BANKS THROUGH 2PM. LAT...LON 3886 7747 3887 7731 3894 7720 3904 7733 $$ HTS
1 follow-up statement
000 WGUS71 KLWX 071653 FFSLWX MDC013-021-027-031-VAC059-071845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1252 PM EDT SAT JUN 7 2003 ...FLASH FLOOD WARNING CONTINUES FOR FAIRFAX COUNTY UNTIL 200 PM EDT... ...FLASH FLOOD WARNING CONTINUES FOR CARROLL...FREDERICK...HOWARD AND MONTGOMERY COUNTIES UNTIL 300 PM EDT... AT 1248 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF VERY HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES THAT AN INCH TO AN INCH AND A HALF OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER HALF INCH TO INCH WILL BE POSSIBLE THROUGH 3 PM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ASPEN HILL...BALLENGER CREEK...BRADDOCK HEIGHTS...DAMASCUS... ELDERSBURG...FREDERICK...GAITHERSBURG...GERMANTOWN...GREEN VALLEY... MONTGOMERY VILLAGE...MOUNT AIRY...NEW MARKET...NORTH POTOMAC... OAKLAND...OLNEY...POTOMAC...ROCKVILLE...SYKESVILLE...TANEYTOWN... WALKERSVILLE...WESTMINSTER...GAMBER...THE AMERICAN LEGION BRIDGE... BOYDS...GREAT FALLS...HERNDON...RESTON...VIENNA AND WOLF TRAP. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 9:45 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 7, 9:45 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 AM EDT SAT JUN 7 2003 AXIS OF HEAVIEST PRECIP OVR NRN MD AND ERN SHORE MVG OFF TO THE NE. GFS RH AND OMEGA FIELDS SEEM TO HAVE A DECENT HANDLE ON THE SITUATION. IT SHOWED THE HEAVIEST PRECIP OVR THE AREA THIS MORNING WITH THE BULLSEYES SHIFTING NE DRG THE AFTN. RADAR COMPOSITE SHOWS A GOOD SWATH OF MODERATE RA EXTENDING FROM GARRETT CO TO S OF CRW THAT WILL AFFECT THE MTN ZONES THIS AFTN. WILL HAVE TO KEEP AN EYE ON. CAT POPS LOOK GOOD. FFA WILL STAY UP. NOT TOO MUCH CHG TO ZFP...JUST SOME TIDYING UP TO TNGTS PERIOD. RDH .LWX... DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011. VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING. ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. END/46
In the hours before
Local storm report, Jun 7, 10:10 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM KENSINGTON MD FLASH FLOOD
06/07/03 MONTGOMERY BEACH DR. CLOSED BETWEEN
CONNECTICUT AVE AND
STONEYBROOKE DR. REPORTED
BY THE FIRE DEPARTMENT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:56 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.